Question of the Week # 148

148)  A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most appropriate next step in management:

A)     Start antifungal therapy

B)      Discontinue Isoniazid and re-administer after de-sensitization

C)      Discontinue Isoniazid and administer Rifampin for four months

D)     Start Metronidazole

E)      Change to multi-drug therapy,  Isoniazid , Pyrazinamide, Rifampin and Ethambutol

11 Responses

  1. a

  2. c

  3. best answer is c

  4. Hypersensitivity syndrome from isoniazid.
    http://onlinelibrary.wiley.com/doi/10.1034/j.1398-9995.1999.00161.x/full

  5. The culprit drug has to be stopped, and corticosteroid treatment is often given at the acute stage. The treatment with steroids has been shown to be effective

  6. C

  7. C

  8. Answer C

    Daily Rifampin for 4 months is the correct answer. INH needs to be stopped. Things are changing in 2014, there will be a combined therapy of INH and Rifampin for just 3 months for a positive PPD and 9 months of INH will be stopped due to severe side effects and reactions based on a meta analysis that was done this year.

    peace,
    mufy

  9. That was good Dr Najmi

  10. This is a drug reaction, a life threatening syndrome called DRESS syndrome. (drug reaction eosinophilia and systemic symptoms syndrome) or DIHS or simply HSS (drug induced hypersensitivity syndrome or hypersensitivity syndrome) Five diagnostic criteria are carefully selected in this question; Eosinophilia, Leucocytosis, Rash, Fever >38C, and Lymphadenopathy. It occurs a few weeks after initiating the offending drug. The treatment is stopping the offending drug (Isoniazid, in this case) and supportive care and systemic steroids.
    The most appropriate next step is drug holiday for at least 3 month until the patient has fully recovered otherwise it will become difficult to identify which drug is actually causing the reaction in the future. Rifampin can come with its own adverse effects including rash and hepatotoxicity. Dual drug reaction to INH and Rifampin have been documented.
    But best answer here seems to be (C) stop INH and start Rifampin.
    Desensitization is a protocol used when 2 or more drugs are being used for treatment of active TB and there is a suspicion of drug reaction.

  11. The CDC recommended INH-RPT regimen for LTBI prophylaxis in 2011
    A regimen that is to be used in patients aged 12 years and above for 12 weeks.
    http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6048a3.htm?s_cid=mm6048a3_w
    However, this regimen is not recommended in children <2years, HIV patients and pregnant females due to associated unpredictable adverse effect profile in these risk groups.
    Please update me if you find any article that suggests that this protocol has been changed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: